Tennessee, 2022High Wind in Tennessee, March 7, 2022
March 7, 2022 · NWS MRX · 1 event in 1 county or zone
High winds were measured in the Great Smoky Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured in the Great Smoky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 7, 6:25 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 7, 6:25 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
625 AM EST Mon Mar 7 2022
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today and Tonight)
Key Messages:
1. Line of showers and thunderstorms will move through today
bringing with it the threat for strong straight-line winds, and an
isolated tornado cannot be ruled out.
2. Winds will be breezy ahead of the front today, and a wind
advisory will be in effect.
Discussion:
Currently a line of showers and thunderstorms is moving across the
Mississippi River bringing with it the threat of strong to severe
storms. The line of storms are along an advancing frontal boundary
being driven by a shortwave ejecting out of the plains states
towards the Great Lakes region. Ahead of the incoming front the
pressure gradient will begin to tighten at the same time the LLJ
begins to ramp up in intensity over the TN/OH Valley's. This will
lead to gusty winds across the area, as evidenced by surface
observations over Middle TN closer to the front. Will issue a Wind
advisory across the entire area today with the possibility to see
winds gusts over 40 mph. In the higher elevations expect the
sustained winds to be stronger and the gusts to be higher as they're
able to more easily transport the LLJ winds down to the surface once
we begin to start mixing.
The line of storms will make it into the eastern Cumberland Plateau
in the late morning hours, and right along the leading edge of these
storms will be the biggest threat to see strong to severe
thunderstorms today. Mesoanalysis and forecast soundings continue to
show minimal CAPE ahead of the front, but strong shear will be
present. Shear is mostly speed shear and less directional shear
across most of the area, but closer to CHA winds look like they'll
be a bit more southerly at the surface, so there's some more
directional shear across southeast TN. Deep layer shear is generally
50+ knots, and 0-1km shear is still strong at 30-40 knots across
most of the area. Still think that this will be primarily a straight-
line wind event along this line of incoming storms. Wind gusts up to
around 60-70 mph are possible with some of the stronger segments of
this line. An isolated tornado forming along this line can't be
ruled out, but certainty is low in this occurring. With how fast
this line is moving, expect the flooding threat to be minimal, with
many locations expected to pick up around 0.5-1 inches today.
However with low level winds moving parallel to the front it's
possible an isolated location could get under multiple heavy storms
leading to localized flooding.
Front edge of the line of storms will likely be east of the
mountains by mid afternoon, and with it the strong winds and chance
for severe weather should exit the area as well. Showers and an
isolated rumble of thunder will linger for a few hours behind the
initial line, but expect all of the precipitation to leave the area
likely before midnight tonight. Much cooler temperatures are
expected behind the front beginning tonight with overnight lows
expected to be about 15-20 cooler than this morning.
ABM
.LONG TERM...(Tuesday through Sunday)...
Key Messages:
1. Another system will bring rain to the region Tuesday night
through Wednesday as a low moves through the Southeast.
2. A strong storm system impacts the region this weekend bringing
widespread rain. A changeover to light snow or light rain/snow mix
will be possible on Saturday mainly in the higher elevations.
Discussion:
Much of the week will be dominated by southwest deep layer flow as a
couple of waves progress through this flow across the region
increasing chances of precipitation. On Tuesday, high pressure at
the surface will settle from the plains through the Ohio Valley
while a front remains well to the south generally along the Gulf
Coast. High pressure and northerly flow should keep the area dry
through Tuesday evening with an increase in cloud cover as southwest
flow continues to advect moisture into the area. On Wednesday, a wave
will move across the Mississippi River Valley and Tennessee Valley
with an increase in isentropic ascent as 850mb winds begin to back
toward the south. PoPs increase Tuesday night and through much of
the day Wednesday associated with this wave. Thermal profiles would
suggest all of this precipitation will be in the form of rain as the
better cold air remains displaced well to the north. This rain will
come to an end Wednesday afternoon/evening as the upper wave ejects
eastward. Near to slightly below normal temperatures are expected
Tuesday and Wednesday.
Another weak impulse will move through the region Thursday which
could foster a slight increase in PoPs generally along the Southern
Appalachians and southern valley. This activity looks light as the
best moisture will remain to the east. Temperatures on Thursday will
be on the increase as southerly flow advects warmer temperatures
northward. The weekend looks to be active as a strong shortwave
trough digs into the southern plains while low pressure develops
across the lower Mississippi River Valley. Increasing synoptic scale
forcing along with increasing moisture advection will bring
precipitation back into the forecast area Friday and Friday night
ahead of a cold front. Much colder air filters in behind a cold
front on Saturday. A change over to light snow or rain/snow mix is
possible as the moisture is exiting the area. Temperatures on
Saturday will be well below normal, but moderating temperatures are
expected Sunday and Monday.
Diegan
&&
.AVIATION...
12Z TAF DISCUSSION.
Line of showers and thunderstorms is moving across Middle TN this
morning. Once it moves into the eastern TN valley it will be
capable of strong straight line winds up to 60 mph. Thunderstorms
will likely only last for around an hour... have a TEMPO group in
during the peak likelihood of when thunder will be in the
vicinity. Once the line passes through showers will persist for a
few hours behind the line before clearing out. Less confident on
ceilings behind the front overnight, but at this point expect it
to generally be MVFR to VFR.
ABM
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 39 60 45 59 / 90 30 30 90 50
Knoxville McGhee Tyson Airport, TN 72 39 59 45 56 / 80 40 20 90 60
Oak Ridge, TN 71 37 59 44 57 / 90 30 10 90 60
Tri Cities Airport, TN 75 38 57 43 54 / 90 50 10 90 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST this afternoon for Cherokee-Clay.
TN...Wind Advisory until 7 PM EST this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-
Union-Washington TN-West Polk.
VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
Scott VA-Washington VA-Wise.
&&Hazardous weather outlook, Mar 7, 3:41 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 AM EST Mon Mar 7 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
341 AM EST Mon Mar 7 2022 /241 AM CST Mon Mar 7 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Strong to severe storms will be possible late this morning into
the afternoon as a front sweeps through the area. Damaging
straight line winds will be the main hazard, but a brief tornado
cannot be ruled out across the Plateau and southeast Tennessee.
Gusty winds are expected across the area today ahead of the
incoming line of storms. Wind gusts up to 40 miles per hour will
be possible, with stronger gusts in the higher elevations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on this morning and afternoon.
High Wind, Sevier/Smoky Mountains
- When
- March 7, 10:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Winds were measured by the GSMNP sensor at Cove Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, March 7, 2022$201,000 · 74 kt wind · 41 events
- Damaging Winds in New York, March 7, 2022$88,000 · 56 kt wind · 34 events
- Damaging Winds in Indiana, March 7, 2022$180,000 · 87 kt wind · 7 events
- Damaging Winds in Pennsylvania, March 7, 2022$88,000 · 50 kt wind · 21 events
- Tornado and Flash Flood in Indiana, March 7, 2022$160,000 · EF0 · 5 events
- Damaging Winds and High Wind in Massachusetts, March 7 to 8, 2022$44,000 · 63 kt wind · 27 events
- Strong Wind in North Carolina, March 7, 2022$80,000 · 4 events
- Damaging Winds and Strong Wind in New York, March 7 to 8, 2022$1,000 · 50 kt wind · 47 events
- Damaging Winds in Maryland, March 7, 2022$32,000 · 55 kt wind · 13 events
- Strong Wind in Virginia, March 7, 2022$49,000 · 4 events
- Damaging Winds in Pennsylvania, March 7, 202254 kt wind · 25 events
- Damaging Winds in New York, March 7, 2022$22,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006940.